Successful Treatment of Periorificial Dermatitis With Novel Narrow Spectrum Sarecycline

January 2021 | Volume 20 | Issue 1 | Case Reports | 98 | Copyright © January 2021


Published online December 26, 2020

Emmy Graber MD MBAa, Catherine RS Kay BSb

aDermatology Institute of Boston, Boston, MA; Northeastern University, Boston, MA
bPacific Northwest University College of Osteopathic Medicine, Yakima, WA

Abstract
Broad spectrum tetracyclines are a well-known, widely used, and often successful treatment for use in inflammatory skin pathologies such as acne and rosacea. However, the steady rise of antibiotic resistance and gut dysbiosis associated with broad spectrum tetracyclines emphasizes the importance and responsibility of antibiotic stewardship. Narrow spectrum antibiotics have become increasingly important therapies to slow the progression of resistance as well as decrease negative side effect profiles, particularly those associated with broad spectrum tetracyclines. This case shows the successful treatment of periorificial dermatitis with a novel, narrow spectrum tetracycline, sarecycline, in a patient with underlying Crohn’s.

J Drugs Dermatol. 2021;20(1):98-100. doi:10.36849/JDD.2021.5678

INTRODUCTION

Periorificial dermatitis (POD), also called perioral dermatitis, is described as tiny erythematous papules and pustules on a background of pink dry patches that appear almost eczematous. The eruption often occurs around the orifices of the face such as the mouth, nose, or eyes. Patients often describe pruritus or a burning sensation to the affected areas. While the pathophysiology of POD is not well understood, it is considered a variant of rosacea and its histopathology is similar to rosacea.1 Correlation to topical steroid misuse and changes in facial cosmetics, lotions, and washes have been reported.1,2 An association with fluorinated mouthwashes and toothpastes, as well as with inhaled corticosteroids has been suggested.2

Typical treatment for POD includes discontinuation of the offending agent (if known) as well as discontinuation of all facial topicals.3 Mild disease may be treated with topical metronidazole or topical pimecrolimus. More severe disease is often treated with oral doxycycline.1,2,3 Since doxycycline is a broad-spectrum tetracycline, clinicians must take special consideration for patients with inflammatory bowel disease (IBD). Adverse gastrointestinal effects of doxycycline may be more pronounced in patients with IBD.4 Broad spectrum antibiotics may also cause gut flora dysbiosis that can have long lasting consequences - persisting even after stopping doxycycline.5,6 This case reports a significant improvement of POD in a patient with underlying Crohn’s disease using oral sarecycline, a relatively new, narrow-spectrum tetracycline that has not previously been reported for use in POD.

CASE PRESENTATION

A 31-year-old female with underlying Crohn’s disease was evaluated via telemedicine for dry pink scaling patches at her oral commissures that were believed to be consistent with angular cheilitis. Triamcinolone acetonide 0.1% topical ointment for no more than five days of use was recommended. Her skin completely improved, and she discontinued the triamcinolone within five days. Approximately thirteen days later, the patient noted self-described “blisters to the cheeks and around lips”. She was seen in clinic twenty days after her telemedicine visit for a burning sensation and a large pink shiny patch around her mouth and many tiny satellite pink papules on her cheeks (Figure 1). A punch biopsy was performed, and histopathology was consistent with the suspected diagnosis of POD. Careful consideration of treatment was discussed with the patient due to her underlying Crohn’s disease. The patient reported that she took oral doxycycline in the distant past just prior to her inflammatory bowel disease diagnosis. At the time of presentation of her rash, her Crohn’s symptoms were well controlled with infliximab